A RARE CASE OF NEUROLEPTIC MALIGNANT SYNDROME WITH LITHIUM ENCEPHALOPATHY

Dr. Nilima K. Shah, Dr. Parth Patel, Dr. Dushyant Patel, Dr. Saurabh Daseda

Abstract


A rare case presentation of 50 year old male patient with neuroleptic malignant syndrome(NMS) & lithium encephalopathy
simultaneously .Antipsychotics like trifluoperazine are used in mania but it can cause neuroleptic malignant syndrome. lithium is
used in treatment of bipolar mood disorders extensively but it can cause CNS toxicity and consequent encephalopathy and renal
failure.NMS is an idiosyncratic reaction to antipsychotics.The underlying pathopysioloic mechanism can be explained by marked
and sudden reduction in central dopaminergic activity resulting fromD2 dopaminergic receptor blockade within
nigrostriatal,hypothalamic,limbic/cortical pathways on the basis of clinical features of NMS.Lithium has narrow therapeutic
index(0.5 to 1.2 meq/l).Overdose symtoms are regularly seen at concentration above 1.5 meq/L.The identified risk factors for
lithium toxicity includes age>50 years,subnormal endogenous creatinine clearance and thyroid dysfunction.


Keywords


neuroleptic malignant syndrome, rhabdomyolysis, lithium encephalopathy, haemodialysis.

Full Text:

PDF

References


Harrison’s Principals of internal medicine 18th Edition

Goodman&gilman Textbook of Pharmacological basis of therapeutics.

Ilagan MC, Carlson D,MaddenJF.Lithium toxicity2 case reports.Del Med J 2002;74:263-70

Davis JM, CaroffSN,MannSC.Treatment of neuroleptic malignant syndromr.Psychiatr ANN.2000;30(3);325-331

Gill J,SinghH,NugentK.Acute lithium intoxication and neuroleptic malignant syndrome..Pharmacotherapy.2003;23(6)811-815

MiharaK,KondoT,SuzukiA,etal.Relationship between functional dopamine D2 AND D3 receptor gene polymorphism and neuroleptic malignant syndrome. Am J Med Gen Part B –Neuropsychiatric Gen 2003;117B


Refbacks

  • There are currently no refbacks.